Hail, Laramie
- When
- May 6, 1:30 PM MST
- Where
- Laramie County, 9.73 mi N of (Cys)cheyenne Airport
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.300, -104.830
A surface front across the mountains and eroding stratus deck across southeastern Wyoming gave enough convective energy coupled with favorable mid-level lapse rates and surface heating to produce severe hail and a tornado across Laramie County. Tornado reported did not produce any visible damage or escarpment of the soil to determine an appropriate track, width, and scale designation.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A surface front across the mountains and eroding stratus deck across southeastern Wyoming gave enough convective energy coupled with favorable mid-level lapse rates and surface heating to produce severe hail and a tornado across Laramie County. Tornado reported did not produce any visible damage or escarpment of the soil to determine an appropriate track, width, and scale designation. Hail over 1 in size reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 6, 10:39 AM MST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1139 AM MDT Mon May 6 2019 .UPDATE... Issued at 1129 AM MDT Mon May 6 2019 ...Please see latest 18Z aviation discussion... UPDATE Issued at 1107 AM MDT Mon May 6 2019 The threat for strong/severe thunderstorms is increasing across SE Wyoming for this afternoon. Low-level stratus has managed to erode fairly quickly from the South Laramie Range eastward into the I-25 corridor, and points N to Chugwater. This is contributing to about 500 J/kg of SBCAPE and minimal capping as of 17z, w/ those numbers likely to increase to near 1500 J/kg by mid afternoon w/ excellent mid-level lapse rates, appreciable surface heating & dew points in the mid 40s courtesy of good moisture advection via southeast low- level flow. High-res guidance suggests at least scattered coverage of storms through the afternoon/early evening and about 40-50 knot effective bulk shear values should be supportive of at least a few organized updrafts capable of producing marginally severe hail and wind. Per collaboration with SPC, a MRGL risk has been added to SE Wyoming this afternoon. Forecast updates have been sent. && .SHORT TERM...(Today through Wednesday) Issued at 352 AM MDT Mon May 6 2019 Isolated showers noted over the plains early this morning with even a lone storm over banner county of the Panhandle. These going up on some elevated instability with a sfc front draped along the mtns. Expect this front to move little today then push southward Tuesday into Weds. Weak impulses riding over the cooler sfc airmass will set off sctd showers today and tonight, with a few storms this afternoon and evening mainly over far se Wy where some instability, about 500-800 J/kg, progged for a time. A bit of a lull in the pcpn Tuesday as a short upper ridge moves by but pcpn increasing again over the CWa late Tuesday and continuing through Weds as a larger upper trough moves across the region. Some accumulating snows expected over the mtns Tuesday night and Weds, with a bit possibly reaching into the adjacent high plains by early Weds. Otherwise a return to cool conditions over the next few days especially over the eastern plains. .LONG TERM...(Wednesday night through Sunday) Issued at 352 AM MDT Mon May 6 2019 Much colder temperatures expected late Wednesday into Thursday that will likely result in precipitation type change over from rain to snow for elevations above 4000ft. Accumulating snow will be likely for elevations above 6500 ft but this could be lower if temperatures trend cooler. Some travel/road impacts along I-80 could be possible late Wednesday night and into Thursday. Widespread precipitation will likely be ongoing Wednesday afternoon into the evening as a cold front shifts south of the region as two intertwined shortwave troughs shift over Wyoming and Nebraska. Rain will change over to snow through the afternoon and evening for elevations above 8000ft and then slowly drop lower into Thursday morning as H7 temperatures fall into the -3C to -7C range. Vertical temperature profiles suggest a full snow change over for higher elevations but a rain/snow mix to barely staying all liquid for the NE Panhandle. For the Wyoming High Plains, there is some indication of sleet being possible as the snow growth region may be just dry enough for super-cooled water droplets to freeze before reaching the ground. Will need to monitor this period for any possible winter weather headlines. The base of the upstream shortwave trough remains over much of Wyoming through Friday but drier air looks to infiltrate a good portions of the region on the back side and keep overall precipitation chances lower. Both operational GFS and ECMWF suggest shortwave ridging from the west over the weekend and allowing for a warm up as projected H7 temperatures increase above freezing. H7 temperatures could continue to warm even further into early next week with pleasant spring conditions. Will need to monitor for the chance of embedded H5 impulses however, and their respective mesoscale lift on afternoon convection. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1129 AM MDT Mon May 6 2019 Nebraska Panhandle TAFs will be mainly IFR to LIFR through the period with a persistent stratus deck over the area and possible intermittent showers and a few thunderstorms. In addition, late tonight and early tomorrow morning fog will develop due to residual moisture. Wyoming TAFs will be VFR to MVFR through the period. Put in some VCTS based on HRRR guidance for storm development this afternoon. Ceilings will also lower in association with precipitation and ample moisture today and overnight tonight. && .FIRE WEATHER... Issued at 352 AM MDT Mon May 6 2019 Fire weather concerns expected to remain low for at least the next few days with a trend to cooler and wetter conditions, especially by midweek. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...CW SHORT TERM...RE LONG TERM...JSA AVIATION...CW FIRE WEATHER...RE
Hazardous Weather Outlook National Weather Service Cheyenne WY 1106 AM MDT Mon May 6 2019 WYZ116-117-071715- South Laramie Range-South Laramie Range Foothills- 1106 AM MDT Mon May 6 2019 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms are expected across southeast Wyoming this afternoon and evening. A few storms may become strong to marginally severe, with hail up to the size of quarters and wind gusts in excess of 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Showers and thunderstorms are possible again on Tuesday. Cooler temperatures may allow for snow accumulations at higher elevations on Wednesday and Thursday. .Spotter information statement... Spotter activation will not be needed. However, spotters are encouraged to report hazardous weather to the National Weather Service in Cheyenne. WYZ112-114-071715- Sierra Madre Range-Snowy Range- 1106 AM MDT Mon May 6 2019 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms are expected across the higher terrain of southeast Wyoming today and tonight. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Showers and thunderstorms are possible again on Tuesday. Cooler temperatures may allow for snow accumulations at higher elevations on Wednesday and Thursday. .Spotter information statement... Spotter activation will not be needed. WYZ106-107-118-071715- Central Laramie Range and Southwest Platte County- East Platte County-Central Laramie County- 1106 AM MDT Mon May 6 2019 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms are expected across southeast Wyoming this afternoon and evening. A few storms may become strong to marginally severe, with hail up to the size of quarters and wind gusts in excess of 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Showers and thunderstorms are possible again on Tuesday. .Spotter information statement... Spotter activation will not be needed. However, spotters are encouraged to report hazardous weather to the National Weather Service in Cheyenne. NEZ002-003-019>021-054-055-095-096-WYZ101>105-108>111-113-115-119- 071715- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin-Goshen County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Upper North Platte River Basin- Laramie Valley-East Laramie County- 1106 AM MDT Mon May 6 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms are expected across southeast Wyoming and the western Nebraska Panhandle today. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Showers and thunderstorms are possible again on Tuesday. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
1209 PM MDT Mon May 6 2019
WYZ117>119-061900-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
1209 PM MDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL
100 PM MDT...
At 1208 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Whitaker, or 24 miles northwest of Cheyenne,
moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Whitaker.
This includes Interstate 25 in Wyoming between mile markers 22 and
44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4135 10515 4159 10510 4163 10466 4156 10466
4156 10448 4123 10450
TIME...MOT...LOC 1808Z 281DEG 26KT 4146 10502
HammerSpecial Weather Statement
National Weather Service Cheyenne WY
1247 PM MDT Mon May 6 2019
WYZ107-108-118-061915-
East Platte County-Goshen County-Central Laramie County-
1247 PM MDT Mon May 6 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GOSHEN...NORTH
CENTRAL LARAMIE AND SOUTHEASTERN PLATTE COUNTIES...
At 1246 PM MDT, a strong thunderstorm was located 8 miles east of
Chugwater, or 27 miles southeast of Wheatland, moving northeast at 20
mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
This storm will remain over mainly rural areas of southwestern
Goshen, north central Laramie and southeastern Platte Counties.
LAT...LON 4174 10477 4179 10472 4193 10449 4170 10432
4164 10469
TIME...MOT...LOC 1846Z 239DEG 19KT 4172 10465
WorleySpecial Weather Statement National Weather Service Cheyenne WY 121 PM MDT Mon May 6 2019 WYZ117-118-061945- Central Laramie County-South Laramie Range Foothills- 121 PM MDT Mon May 6 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARAMIE COUNTY... At 120 PM MDT, a strong thunderstorm was located 7 miles northwest of North Cheyenne, or 10 miles northwest of Cheyenne, moving east at 25 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Ranchettes. This includes Interstate 25 in Wyoming between mile markers 17 and 25. LAT...LON 4122 10502 4130 10503 4141 10464 4123 10461 TIME...MOT...LOC 1920Z 263DEG 20KT 4127 10492 Worley
Special Weather Statement National Weather Service Cheyenne WY 143 PM MDT Mon May 6 2019 WYZ118-119-062015- Central Laramie County-East Laramie County- 143 PM MDT Mon May 6 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARAMIE COUNTY... At 143 PM MDT, a strong thunderstorm was located 8 miles east of Whitaker, or 17 miles north of Cheyenne, moving east at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. This storm will remain over mainly rural areas of central Laramie County. LAT...LON 4134 10478 4144 10481 4155 10438 4135 10435 TIME...MOT...LOC 1943Z 263DEG 20KT 4139 10470 Worley
Special Weather Statement National Weather Service Cheyenne WY 210 PM MDT Mon May 6 2019 WYZ108-118-119-062045- Goshen County-Central Laramie County-East Laramie County- 210 PM MDT Mon May 6 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GOSHEN AND NORTHEASTERN LARAMIE COUNTIES... At 210 PM MDT, a strong thunderstorm was located 13 miles east of Whitaker, or 19 miles northeast of Cheyenne, moving east at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Gun Barrel and Meriden Rest Area. LAT...LON 4135 10469 4145 10472 4161 10432 4134 10422 TIME...MOT...LOC 2010Z 259DEG 18KT 4140 10461 Worley
Special Weather Statement National Weather Service Cheyenne WY 225 PM MDT Mon May 6 2019 WYZ117-118-062100- Central Laramie County-South Laramie Range Foothills- 225 PM MDT Mon May 6 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARAMIE COUNTY... At 224 PM MDT, a strong thunderstorm was located near North Cheyenne, or 9 miles north of Cheyenne, moving northeast at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Cheyenne, North Cheyenne and Ranchettes. This includes Interstate 25 in Wyoming between mile markers 14 and 26. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4117 10487 4127 10498 4155 10465 4130 10439 TIME...MOT...LOC 2024Z 232DEG 23KT 4127 10485 Worley
The Cheyenne radar (KCYS), 17 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
4 hail, 1 tornado. Local standard time, as filed.
Observer noticed brief touchdown of tornado from residence with no visible damage produced. Coordinating with local law enforcement and emergency management, no damage was confirmed with no discernible soil and grass disturbance to effectively determine path length and width and should be considered a rough estimate.
Multiple reports described portions of Interstate 80 between Cheyenne and Hillsdale covered by the hail making for difficult travel conditions.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyThe tornado archive for Wyoming, 2019Warnings in Wyoming, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812418, 812419, 812422, 812420, 812421.